Alert archive / Texas / Red Flag Warnings in 2023

Red Flag Warning 12, NWS Austin/San Antonio, TX

August 3, 202313 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Aug 3, 2023, 12:51 PM CDT for 13 counties in Texas. It took effect at Aug 4, 2023, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2023, 12:51 PM CDT (17:51 UTC)
In effect from
Aug 4, 2023, 12:00 PM CDT
Expired
Aug 4, 2023, 9:00 PM CDT
In force
9 hr
Issued by
NWS Austin/San Antonio, TX

Counties Bastrop County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Caldwell County, TX, Comal County, TX, Gillespie County, TX, Guadalupe County, TX, Hays County, TX, Kendall County, TX, Llano County, TX, Travis County, TX, Williamson County, TX

The radar

The Austin/San Antonio radar (KEWX), 50 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 5.9 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2023-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 688 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2023-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
688 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
1147 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

665 
WWUS84 KEWX 031751
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
1251 PM CDT Thu Aug 3 2023

...Increased Fire Danger Continues Across South Central Texas...

.A combination of critically to extremely dry fuels and elevated
fire weather conditions continue to support wildfires with high
resistance to control, per guidance from the Texas A&M Forest
Service. Based on these observed impacts, and the continued
persistence of critically to extremely dry fuels, an additional
Red Flag Warning has been issued for Friday afternoon over
portions of Hill Country and the I-35 Corridor.

TXZ171>173-188>193-205>208-040200-
/O.NEW.KEWX.FW.W.0012.230804T1700Z-230805T0200Z/
/O.CON.KEWX.FW.W.0011.000000T0000Z-230804T0200Z/
Llano-Burnet-Williamson-Gillespie-Kendall-Blanco-Hays-Travis-
Bastrop-Bexar-Comal-Guadalupe-Caldwell-
1251 PM CDT Thu Aug 3 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR WIND, LOW RELATIVE HUMIDITY AND CRITICALLY TO EXTREMELY DRY 
FUELS FOR PORTIONS OF HILL COUNTRY AND THE I-35 CORRIDOR...
 
...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM CDT FRIDAY FOR WIND, 
LOW RELATIVE HUMIDITY AND CRITICALLY TO EXTREMELY DRY FUELS FOR PORTIONS
OF HILL COUNTRY AND THE I-35 CORRIDOR...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from noon to 9 PM CDT Friday.

* WINDS...South 10 to 15 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* IMPACTS...Any fires that develop can spread rapidly and 
  exhibit high resistance to control. Any outdoor activity that 
  could produce flames or sparks is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
033 
WWUS84 KEWX 040713
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
213 AM CDT Fri Aug 4 2023

...Increased Fire Danger Continues Across South Central Texas...

.A combination of critically to extremely dry fuels and elevated
fire weather conditions continue to support wildfires with high
resistance to control, per guidance from the Texas A&M Forest
Service. Based on these observed impacts, and the continued
persistence of critically to extremely dry fuels, a Red Flag 
Warning continues for this afternoon over portions of Hill 
Country and the I-35 Corridor.

TXZ171>173-188>193-205>208-050200-
/O.CON.KEWX.FW.W.0012.230804T1700Z-230805T0200Z/
Llano-Burnet-Williamson-Gillespie-Kendall-Blanco-Hays-Travis-
Bastrop-Bexar-Comal-Guadalupe-Caldwell-
213 AM CDT Fri Aug 4 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM CDT
THIS EVENING FOR WIND, LOW RELATIVE HUMIDITY AND CRITICALLY TO 
EXTREMELY DRY FUELS FOR PORTIONS OF HILL COUNTRY AND THE I-35 
CORRIDOR...

* WINDS...South 10 to 15 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* IMPACTS...Any fires that develop can spread rapidly and 
  exhibit high resistance to control. Any outdoor activity that 
  could produce flames or sparks is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
296 
WWUS84 KEWX 041759
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
1259 PM CDT Fri Aug 4 2023

...Increased Fire Danger Continues Across South Central Texas...

.A combination of critically to extremely dry fuels and elevated
fire weather conditions continue to support wildfires with high
resistance to control, per guidance from the Texas A&M Forest
Service. Based on these observed impacts, and the continued
persistence of critically to extremely dry fuels, a Red Flag
Warning continues for this afternoon over portions of Hill
Country and the I-35 Corridor.

TXZ171>173-188>193-205>208-050300-
/O.NEW.KEWX.FW.W.0013.230805T1700Z-230806T0200Z/
/O.CON.KEWX.FW.W.0012.000000T0000Z-230805T0200Z/
Llano-Burnet-Williamson-Gillespie-Kendall-Blanco-Hays-Travis-
Bastrop-Bexar-Comal-Guadalupe-Caldwell-
1259 PM CDT Fri Aug 4 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF THE HILL
COUNTRY AND THE I35 CORRIDOR... 

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM CDT SATURDAY FOR 
WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF THE HILL
COUNTRY AND THE I35 CORRIDOR... 

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from noon to 9 PM CDT Saturday.

* WINDS...South 10 to 15 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 22 percent.

* IMPACTS...Any fires that develop can spread rapidly and 
  exhibit high resistance to control. Any outdoor activity that 
  could produce flames or sparks is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Aug 3, 12:29 PM CDT, 22 minutes earlier.

Area forecast discussion, Aug 3, 12:29 PM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1229 PM CDT Thu Aug 3 2023

...New AVIATION...

.SHORT TERM...
(Today through Friday)
Issued at 216 AM CDT Thu Aug 3 2023

The H5 ridge will remain centered near northeast Texas today. A very
slight weakening of heights and very slight increase in dew points
may allow for temperatures today a degree cooler in some spots, but
still hot. The ridge shifts south on Friday, centering across South
Central and Southeast Texas. As this happens, high temperatures
Friday may trend a degree or two warmer than today. The messaging
remains the same in that there remains an increased risk for heat
related illnesses for those spending extended time outdoors and not
taking proper precautions.

&&

.LONG TERM...
(Friday night through Wednesday)
Issued at 216 AM CDT Thu Aug 3 2023

Ensemble mean forecasts from the GEFS, ECMWF, and CMC all depict
above normal 500mb heights remaining above south-central Texas
through the long term period. A trough is expected to stall and
deepen across the Midwest/Great Lakes region early next week, though
the lower, near normal heights associated with this feature appear
to stall near north TX before the trough begins to weaken again
heading into the middle of next week. The result will be continued
above normal temperatures and dry conditions across the region, with
Heat Headlines and some sort of Fire Weather Headlines expected on
each day for at least portions of the CWA as RH's will remain low in
the afternoons/evenings, winds will be breezy at times, and fuels
will remain in their critically dry form. There were previously some
low, yet mentionable PoPs around Tuesday of next week when the
aforementioned trough is expected to make its closest push, however
the NBM has since trended drier.

&&

.AVIATION...
(18Z TAFS)
Issued at 1223 PM CDT Thu Aug 3 2023

Very little changes from the inherited forecast have been made in the
18Z forecast. Expect VFR conditions to prevail through the period at
all fields. Winds could occasionally gust this afternoon out of the
south-southeast, with additional south-southeast gusts possible at
the I-35 sites this evening with the arrival of the sea breeze.
Anticipate a mixture of fair weather cu based primarily above FL050
during the afternoon periods, with FEW-SCT clouds based as low as
FL020 during the predawn hours.

&&

.FIRE WEATHER...
Issued at 216 AM CDT Thu Aug 3 2023

Recently a combination of extremely dry fuel dryness and elevated
fire weather conditions have been producing wildfires with high
resistance to control per the Texas A&M Forest Service (TFS). Based
on these observed impacts we have issued another Red Flag Warning
across portions of the Hill Country and I-35 corridor this afternoon
and evening. Fuel conditions in this region, combined with minimum
RH values of 20-30% and wind speeds of 10-15 mph with gusts to 20
mph, will continue to support similar fire behavior impacts. A Fire
Danger Statement will be issued for the remainder of the region.
Residents are urged to exercise extra care with any outdoor
activities that could inadvertently ignite a wildfire.

&&

.CLIMATE...
Issued at 216 AM CDT Thu Aug 3 2023

        8/03      8/04      8/05      8/06      8/07
AUS   105/2011  105/2011  105/1951  104/2013  106/2003
ATT   107/1923  107/2011  106/2011  105/2013  108/2003
SAT   103/2022  103/2022  104/2013  105/2013  104/2013
DRT   106/1996  105/2022  105/1951  107/1964  106/1964

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry             105  79 106  79 /   0   0   0   0
Austin Bergstrom Intl Airport 102  78 104  78 /   0   0   0   0
New Braunfels Muni Airport    103  78 105  78 /   0   0   0   0
Burnet Muni Airport           102  78 105  78 /   0   0   0   0
Del Rio Intl Airport          104  81 107  81 /   0   0   0   0
Georgetown Muni Airport       104  78 105  79 /   0   0   0   0
Hondo Muni Airport            102  76 104  76 /   0   0   0   0
San Marcos Muni Airport       103  77 104  76 /   0   0   0   0
La Grange - Fayette Regional  101  79 104  78 /   0   0   0   0
San Antonio Intl Airport      102  78 103  78 /   0   0   0   0
Stinson Muni Airport          103  79 104  78 /   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM CDT this evening for Atascosa-Bastrop-
Bexar-Burnet-Caldwell-Comal-De Witt-Fayette-Frio-Gonzales-Guadalupe-
Hays-Karnes-Lavaca-Lee-Llano-Medina-Travis-Williamson-Wilson.

Heat Advisory from noon to 9 PM CDT Friday for Atascosa-Bastrop-
Bexar-Burnet-Caldwell-Comal-De Witt-Fayette-Frio-Gonzales-Guadalupe-
Hays-Karnes-Lavaca-Lee-Llano-Medina-Travis-Uvalde-Williamson-Wilson.

&&

Short-Term...76
Long-Term...Gale
Aviation...Quigley
Hazardous weather outlook, Aug 3, 3:37 AM CDT, 9 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
337 AM CDT Thu Aug 3 2023

TXZ171>173-183>194-202>209-217>225-228-041000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
337 AM CDT Thu Aug 3 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Dangerously hot afternoon into early evening temperatures and
heat index values are expected across South Central Texas. Heat
Advisories are in effect for portions of South Central Texas until
9 PM CDT. There remains a risk for heat related illnesses for
those spending extended time outdoors and not taking proper
precautions.

An increased fire danger will continue across South Central Texas
today. Drought cured fuels, hot temperatures and low humidity,
and occasionally breezy winds in the afternoon and evening may
combine to produce fires that spread rapidly and exhibit high
resistance to control. A Red Flag Warning is in effect today for
portions of the I-35 corridor and Hill Country.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Dangerously hot afternoon into early evening temperatures and
heat index values are expected through the remainder of the week
and into next week across South Central Texas. Additional
Excessive Heat Warnings and Heat Advisories will likely be needed
for portions of the region during this time. There remains a risk
for heat related illnesses for those spending extended time
outdoors and not taking proper precautions.

An increased fire danger will continue across South Central Texas
through remainder of the week and into next week. Drought cured
fuels, hot temperatures and low humidity, and occasionally breezy
winds in the afternoon and evening may combine to produce fires
that spread rapidly and exhibit high resistance to control.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 2:09 AM CDTRed Flag WarningEWXBastrop, Bexar, Blanco, Burnet, Caldwell, Comal and 7 more19 hr
Aug 3, 12:41 PM CDTHeat AdvisoryEWXAtascosa, Bastrop, Bexar, Burnet, Caldwell, Comal and 15 more32 hr

Nearby

Red Flag Warnings in Texas, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.